Atenolol, like all medications, can cause some side effects. If you get any serious side effects, you must stop taking atenolol tablets and go straight to A&E.
The serious side effects are:
- signs of a heart block, such as dizziness, fainting, or an abnormal heartbeat
- signs of a serious allergic reaction, such as wheezing, swelling of the face or lips, and a rash
- signs of heart failure, such as swollen ankles and shortness of breath
- There are other side effects you may get when taking atenolol.
Common side effects include:
- slower pulse (this is normal but if you are worried, speak to your doctor)
- cold feet and hands
- nausea (feeling sick)
- feeling tired
- aching or tired muscles
Uncommon side effects include:
Rare side effects include:
- heart block
- skin rash
- Raynaud’s disease, such as numbness in the fingers followed by pain and warmth
- depression or other mood changes
- feeling scared
- personality changes or hallucinations
- erectile dysfunction
- tingling in your hands
- thinning hair
- dry mouth or eyes
- changes to your vision
- bruising more easily due to low platelets in your blood
- purple marks on the skin
- jaundice, which can cause your skin to go yellow
Most side effects will go away once your body is used to the medication, but you should speak to your doctor if you get any.
Some conditions can get worse whilst you are taking atenolol, these are:
- swollen ankles and shortness of breath, if you have heart failure - this may indicate your heart failure is worse and you must see a doctor for advice
- psoriasis, a skin condition
- asthma or other breathing problems
- poor circulation
What are the long term side effects of atenolol?
Atenolol can very rarely cause changes in your blood. Your doctor should take a blood sample at least every year whilst you are taking it.
Atenolol erectile dysfunction
Atenolol can cause erectile dysfunction, but this is rare. You can also get erectile dysfunction if your blood pressure is high. Speak to your doctor if you are taking atenolol and get erectile dysfunction, as they will be able to suggest treatment for you or alternative blood pressure treatment.
Does atenolol cause weight gain?
Atenolol does not have weight gain listed as a side effect. Some beta blockers can cause weight gain so you should speak to your doctor if you gain weight unexpectedly whilst taking atenolol.
Why does atenolol cause a cough?
Atenolol does not cause a cough. If you get a cough whilst taking atenolol, it could be a sign of heart problems, so speak to your doctor straight away. If you are taking other blood pressure medication then it may be the cause of the cough.
What happens if I stop taking atenolol?
You should not stop taking atenolol without speaking to your doctor first. If you stop taking atenolol, your blood pressure will rise, and this could be dangerous. If you want to stop taking atenolol, your doctor may tell you to stop taking it gradually, over 1 to 2 weeks. They will monitor you during this time.
Back to top